Wisconsin, 2002

Damaging Wind in Wisconsin, September 2, 2002

September 2, 2002 · NWS ARX · 1 event in 1 county or zone

Law enforcement officials reported several trees blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Law enforcement officials reported several trees blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 1, 2:21 PM CST, 10 hours 4 minutes earlier.

Area forecast discussion, Sep 1, 2:21 PM CST, 10 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
321 PM CDT SUN SEP 1 2002

RAIN CHANCES CONTINUE TO BE THE PRIMARY FOCUS OF THE FORECAST.

SURFACE ANALYSIS THIS AFTERNOON SHOWED A WEAK LOW OVER SOUTH DAKOTA.
THUNDERSTORMS ALONG A WEAK BOUNDARY AHEAD OF THE LOW OVER CENTRAL
MINNESOTA INTO NORTHERN WISCONSIN. COLD FRONT EXTENDS SOUTH FROM
THE LOW INTO THE LOWER PLAINS.

MODELS FAIRLY SIMILAR WITH THE NEXT TWO SYSTEMS WITH THE EXCEPTION
OF THE AMOUNT OF MOISTURE AND QPF. UPPER AIR ANALYSIS THIS MORNING
AT 850 MB DID NOT HAVE A STRONG FLOW OFF THE GULF AND MOST SITES HAD
DEW POINT DEPRESSION GREATER THAN 6 DEGREES. FLOW DOES NOT HAVE
MUCH TIME TO PICK UP GULF MOISTURE BEFORE IT TURNS TO THE WEST FOR
MONDAY. HAVE CHOSEN TO FOLLOW THE ETA AS IT SEEMS TO DO A BETTER JOB
WITH THE MOISTURE FIELDS.

SHORT WAVE TROUGH WILL MOVE ACROSS THE UPPER MIDWEST OVERNIGHT
PUSHING THE TWO WEAK BOUNDARIES TOWARD THE AREA. CONVECTION
EXPECTED TO DEVELOP WEST OF THE AREA ALONG THE WEAK BOUNDARIES AND
THEN MOVE INTO THE AREA. ONCE THE 850 MB LOW LEVEL JET SET UP...
THIS SHOULD FURTHER AID IN DEVELOPMENT AND BRING A SCATTERED LINE OF
CONVECTION THROUGH THE REGION. BETTER LIFT OVER THE FAR NORTHERN
COUNTIES AND OPTED TO GO WITH LIKELY THERE.

ATTENTION THEN TURNS TO THE SHORT WAVE TROUGH APPROACHING THE
REGION MONDAY. THIS TROUGH WILL TAKE A VERY SIMILAR PATH TO THE ONE
FOR TONIGHT. STRONG UPPER LEVEL JET IN EXCESS OF 100 KNOTS TO
ACCOMPANY THIS SHORT WAVE TROUGH BUT ORIENTATION PUTS BEST
AGEOSTROPHIC FLOW WELL NORTH OF THE FORECAST AREA. WITH THE BEST
COMBINED LIFT FROM THE JET AND SHORT WAVE TROUGH TO REMAIN NORTH OF
THE AREA SHOULD AGAIN BE A DAY FOR SCATTERED CONVECTION. WHAT
STORMS DO DEVELOP COULD BE SEVERE AS CAPES REACH THE NEIGHBORHOOD OF
3500 J/KG AND THE SURFACE BASED CIN BECOMES ALMOST ZERO AHEAD OF
THE FRONT DURING THE AFTERNOON. 0 TO 3 KM SHEAR VALUES DURING THE
AFTERNOON ALSO EXPECTED TO BE AROUND 30 KNOTS. QUESTION ABOUT
COVERAGE THOUGH AS 850 MB FLOW GOES SOUTHWEST PUSHING THE BEST
MOISTURE TO THE EAST OF THE AREA. WILL MAINTAIN THE CURRENT CHANCE
POPS.

.LSE...NONE.

04

In the hours before

Special weather statement, Sep 1, 8:00 PM CST, 4 hours 25 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-020300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
900 PM CDT SUN SEP 1 2002

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN IOWA...
     MITCHELL...HOWARD...WINNESHIEK...ALLAMAKEE...FLOYD...
     CHICKASAW...FAYETTE AND CLAYTON.

IN MINNESOTA...
     WABASHA...DODGE...OLMSTED...WINONA...HOUSTON...MOWER AND
     FILLMORE.

IN WISCONSIN...
     TAYLOR...CLARK...BUFFALO...TREMPEALEAU...JACKSON...JUNEAU...
     ADAMS...MONROE...LA CROSSE...VERNON...RICHLAND...CRAWFORD AND
     GRANT.

ALTHOUGH STRONG STORMS CONTINUE ACROSS THE AREA...THE THREAT OF
SEVERE WEATHER HAS DIMINISHED.  THEREFORE...THE SEVERE THUNDERSTORM
WATCH HAS BEEN CANCELED.

KRC

The radar

The La Crosse radar (KARX), 80 km away, was scanning. The volume nearest the first event began at 06:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buffalo

When
September 2, 12:25 AM CST
Where
Buffalo County, Alma
Measured
52 kt (60 mph)
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
44.317, -91.917

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318113.